Virginia, 2012Flash Flood in Virginia, July 21, 2012
July 21, 2012 · NWS LWX · 1 event in 1 county or zone
A slow moving cold front during the early morning hours produced showers and thunderstorms. High rainfall amounts in Madison County caused isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front during the early morning hours produced showers and thunderstorms. High rainfall amounts in Madison County caused isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 20, 8:45 PM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 20, 8:45 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
945 PM EDT FRI JUL 20 2012
.SYNOPSIS...
A STATIONARY FRONT WILL REMAIN ACROSS SOUTHERN VIRGINIA THROUGH SATURDAY.
ANOTHER COLD FRONT WILL PASS MONDAY...BRINGING SLIGHTLY DRIER AIR
IN FOR THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /THROUGH SATURDAY/...
AS SAID EARLIER DECIDED TO DROP THE FLSH FLD WTCH.
IAD 00Z SNDG SHOWS THE COLUMN HAS A PWAL OF 2.17 INCHES... WHILE
RNK SNDG IS AT 1.62 INCHES. THE PRESSURE PATTERN LOOKS SLTLY LK A
DAMMING SITUATION W/ A WEAK WEDGE OF HIGH PRES NOSING FM NEW
ENGLAND INTO NERN MD. IAD SNDG SHOWS ENE FLOW UP TO FL 030 THEN
GOING WRLY...ANOTHER COMMON FEATURE OF A DAMMING SNDG. ONE THIS
MEANS IS THAT THE LOWER ATMOSPHERE E OF THE MTNS IS STABLE...AND
CNVCTN SHOULD BE WEAK/ELEVATED. THERE ARE A FEW LTNG STRIKES OVR
ERN W.V. BUT AS THAT TRACKS E INTO THE MORE STABLE AIR XPCT TO SEE
WEAKENING.
PRVS DSCN..
BNDRY WL GNLY BE S OF CWFA TMRW...THO IT MAY BE MAKING A COMEBACK
AGN IN THE AFTN. WL KEEP MAINLY CHC POPS ACRS AREA...HIEST TO THE S
/NEAREST THE BNDRY/. AS BNDRY WAVERS N...SOME INSTBY MAY BE ABLE TO
CREEP UP MTNS. THUS PCPN CHARACTER PAINTED AS SHRA IN THE MRNG BUT
GOING WITH TSRA IN THE AFTN. ULTIMATELY...THAT WL DEPEND UPON HOW
MUCH SUNSHN WE WL RECEIVE. THINK LOW CLDS WL BE PLENTIFUL BHD PCPN
TNGT...WHICH WL BE ENTRENCHED BY THE NNELY FLOW TMRW MRNG. HWVR...
SHUD BE ABLE TO BURN MOST OF IT OFF GIVEN JUL SUN ANGLE.
THEREFORE...SOME GLIMPSES OF SUN PSBL IN THE AFTN.
WENT A PINCH /1-2 DEGF/ WARMER THAN MOS BLEND FOR MIN-T TNGT...BASED
ON XPCTD DEWPTS IMPEDING ANY SGFNT COOLDOWN. MAV MOS LOOKS MUCH MORE
REALISTIC FOR XPCTD INSOLATION/HTG/FLOW PTTN MAXT TMRW.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
SFC TROF/CDFNT SAGS S OF CWA BY SAT NGT...WITH SLIGHTLY DRIER AIR
FILTERING DOWN BEHIND IT. SHWRS MAY CONT ACRS SRN CWA...BUT NRN
ZONES SHUD BE DRY. BNDRY RMNS S OF RGN SUN...BUT INCREASED
SUNSHINE/TEMPS WILL CREATE FAIRLY UNSTABLE ATMOSPHERE...AND CHC
SHWRS/TSTMS WILL INCR BY AFTN. ACTIVITY SHUD BE DIURNAL IN
NATURE...DIMINISHING AFTER SUNSET SUN. MON...H5 VORT MAX PASSES
MID-ATLC ALONG WITH ULVL SHRTWV TROF. INSTABILITY LOOKS HIGH...WITH
MODERATE AMOUNTS OF VERTICAL WIND SHEAR ACRS RGN AS SEWD MOVG CDFNT
ENHANCES FORCING. PTNL FOR STRONG/SVR CNVCTN MON AFTN/EVE.
MAXIMA MAINLY IN 80S SUN WITH SIGNIFICANT CLOUD-COVER...RISING TO
L90S ON MON. MINIMA RMN ABV NRML THRU ERY NEXT WEEK...REGULATED BY
EXTREMELY MOIST BNDRY LYR.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
CDFNT MAY STILL BE IN VCNTY TUE...AND ANOTHER SHRTWV TROF MAY
INFLUENCE RGN...SO CHC POPS WARRANTED. HIPRES BUILDS ON WED...BUT
MOISTURE INCRS THU/FRI...AS DO TSTM CHCS. TEMPS GENERALLY SLIGHTLY
ABV NRML...WITH MINIMA MAINLY IN 70S...MAXIMA U80S-M90S.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
QSTNRY FNT S OF TERMINALS...ALTHO VERY CLOSE TO CHO. IT/LL WAVER NWD
AGN THIS EVNG. TAFS CURRENTLY HV 3-4 HRS OF MVFR. TIMING
CONFIDENCE PRECLUDE DOING ANY BETTER RIGHT NOW.
MOIST LLVLS WUD SUPPORT LOW CLDS TO DVLP OVNGT...WHICH WUD ONLY BE
ENHANCED IF HVY RA OCCURS. WL BE CARRYING IFR CIGS INTO MRNG. DEPTH
OF LLVL MSTR ON NNELY FLOW SUGGEST IT MAY BE DIFFICULT TO BURN THIS
OFF QUICKLY. PROGRESS TDA SUPPORTS THIS ASSERTION.
VFR CONDS SHUD PREVAIL EARLY NEXT WEEK...THOUGH SCT
TSTMS...PARTICULARLY MON AFTN...MAY LEAD TO BRIEF BUT SIGNIFICANT
FLIGHT RESTRICTIONS. GUSTY WINDS ALSO PSBL IN ANY CNVCTN.
&&
.MARINE...
GIVEN NERLY FLOW AND GUSTS TO 20 KT WL BE ISSUING AN SCA FOR THE BAY.
DECENT NLY FLOW WL DRAIN SWD BHD BNDRY AGN TMRW ONCE IMPULSE
PASSES BY. HV KEPT WNDS BLO SCA CRIT ATTM.
SYNOPTIC SCALE WINDS NOT FCST TO NEAR SCA THRESHOLDS THRU MUCH OF
NEXT WK. TSTMS PSBL DAILY...ESPECIALLY DURG THE AFTNS...WITH BEST
CHC ON MON. ANY CNVCTN WILL LIKELY HAVE LOCALLY STRONG WINDS...AND
SPECIAL MARINE WRNGS MAY BE NEEDED. OUTSIDE OF TSTMS...EAST WINDS
FCST SUN...WITH SLY WINDS MON...THEN NW WINDS BEHIND CDFNT BY TUE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 AM EDT SATURDAY FOR ANZ530>534-
538>543.
&&
UPDATE...WOODY!
PRVS...HTS/SBKHazardous weather outlook, Jul 20, 10:24 PM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1124 PM EDT FRI JUL 20 2012
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
211000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1124 PM EDT FRI JUL 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A SMALL CRAFT ADVISORY HAS BEEN ISSUED OVERNIGHT FOR THE MARYLAND
CHESAPEAKE BAY AND THE LOWER AND MIDDLE PORTIONS OF THE TIDAL
POTOMAC RIVER.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COLD FRONT WILL APPROACH THE REGION ON MONDAY AND WILL PROVIDE A
FOCUS FOR THE DEVELOPMENT OF A FEW SEVERE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED MONDAY.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-211000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1124 PM EDT FRI JUL 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COLD FRONT WILL APPROACH THE REGION ON MONDAY AND WILL PROVIDE A
FOCUS FOR THE DEVELOPMENT OF A FEW SEVERE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED MONDAY.
In the hours before
Special weather statement, Jul 20, 6:11 PM EST, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
711 PM EDT FRI JUL 20 2012
VAZ042-052-053-501-210000-
NORTHERN FAUQUIER VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
LOUDOUN VA-FAIRFAX VA-
711 PM EDT FRI JUL 20 2012
...SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL TO AFFECT NORTHERN
FAUQUIER...PRINCE WILLIAM/MANASSAS/MANASSAS PARK...LOUDOUN AND
FAIRFAX COUNTIES...
AT 710 PM EDT...HEAVY SHOWERS AND THUNDERSTORMS WERE LOCATED OVER
WOOLSEY...MOVING EAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE BULL RUN AND CENTREVILLE.
HEAVY RAIN WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE
PONDING OF WATER ON ROADWAYS. LOCALIZED RAINFALL AMOUNTS OVER ONE
INCH ARE POSSIBLE.
&&
LAT...LON 3898 7763 3891 7751 3885 7741 3876 7743
3879 7769 3887 7781 3899 7772
TIME...MOT...LOC 2310Z 273DEG 8KT 3887 7763
BJLSpecial weather statement, Jul 20, 7:00 PM EST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
800 PM EDT FRI JUL 20 2012
WVZ050-055-502-504-210045-
HARDY WV-HAMPSHIRE WV-EASTERN MINERAL WV-EASTERN GRANT WV-
800 PM EDT FRI JUL 20 2012
...STRONG THUNDERSTORMS WITH HEAVY RAIN TO AFFECT
HARDY...HAMPSHIRE...EASTERN MINERAL AND EASTERN GRANT COUNTIES...
AT 800 PM EDT...STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS WERE
LOCATED ALONG A LINE EXTENDING FROM HEADSVILLE TO 2 MILES WEST OF
KIRBY TO 3 MILES WEST OF BAKER...MOVING EAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE ROMNEY AND FORT ASHBY.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. RAINFALL AMOUNTS
OVER ONE INCH ARE EXPECTED.
&&
LAT...LON 3956 7881 3927 7855 3898 7862 3899 7889
3909 7889 3916 7892 3919 7893 3931 7908
TIME...MOT...LOC 0000Z 254DEG 7KT 3941 7887 3919 7876
3903 7881
BJLSpecial weather statement, Jul 20, 10:44 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1144 PM EDT FRI JUL 20 2012
VAZ026-027-029-038>040-051-210445-
RAPPAHANNOCK VA-SHENANDOAH VA-GREENE VA-CULPEPER VA-MADISON VA-
PAGE VA-ROCKINGHAM VA-
1144 PM EDT FRI JUL 20 2012
...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN TO AFFECT
RAPPAHANNOCK...SHENANDOAH...GREENE...CULPEPER...MADISON...PAGE AND
ROCKINGHAM COUNTIES...
AT 1140 PM EDT...SHOWERS AND ISOLATED THUNDERSTORMS PRODUCING HEAVY
RAIN WERE LOCATED ALONG A LINE EXTENDING FROM LINVILLE TO 2 MILES
SOUTHEAST OF HONEYVILLE TO SLATE MILLS...MOVING EAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE MASSANUTTEN...BIG MEADOWS...SHENANDOAH AND
CULPEPER.
HEAVY RAIN WITH THESE SHOWERS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED RAINFALL
AMOUNTS OVER TWO INCHES ARE POSSIBLE.
BE ALERT FOR POSSIBLE FLASH FLOOD WARNINGS.
&&
LAT...LON 3862 7907 3864 7854 3862 7813 3855 7797
3849 7782 3835 7825 3838 7884
TIME...MOT...LOC 0340Z 280DEG 11KT 3854 7882 3855 7853
3852 7820
JRKFlash Flood, Madison
- When
- July 21, 12:00 AM EST to 2:00 AM EST
- Where
- Madison County, 0.88 mi SE of Criglersville to 0.56 mi NNW of Bauco
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.460, -78.290
Route 231 was flooded near Old Blue Ridge Turnpike.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, July 21, 20122 deaths · 1 event
- Flash Flooding and Damaging Wind in Utah, July 21 to 24, 20121 death · 54 kt wind · 4 events
- Rip Current in Michigan, July 21, 20121 death · 1 event
- Damaging Winds in South Dakota, July 21, 20123 injured · $150,000 · 61 kt wind · 3 events
- Hail and Damaging Wind in Michigan, July 21, 2012$105,000 · 2.75 in hail · 2 events
- Flash Flooding and Hail in North Carolina, July 21, 2012$51,000 · 1 in hail · 8 events
- Damaging Winds in Florida, July 21, 2012$56,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Texas, July 21, 2012$20,000 · 1 in hail · 18 events
- Damaging Winds in Texas, July 21, 20121 injured · 52 kt wind · 16 events
- Damaging Winds and Heavy Rain in Arizona, July 21, 2012$19,000 · 60 kt wind · 7 events
- Flooding and Damaging Winds in North Carolina, July 21 to 22, 2012$10,000 · 54 kt wind · 14 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 21, 20128 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400818.